Alert archive / Kansas / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 58, NWS Topeka, KS

May 6, 2012Douglas County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at May 6, 2012, 4:01 PM CDT for Douglas County, Kansas. It was in force for 29 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 6, 2012, 4:01 PM CDT (21:01 UTC)
Expired
May 6, 2012, 4:30 PM CDT
In force
29 min
Issued by
NWS Topeka, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Douglas County, KS

The radar

The Pleasant Hill radar (KEAX), 75 km from the middle of the area, began a volume at 21:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 6, 4:05 PM CDTHAIL 0.752 S Eudora, KS
May 6, 4:23 PM CDTHAIL 11 S Eudora, KSDIME TO QUARTER SIZED HAIL

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 22 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 6, 3:49 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 9.0 hours before the alert went out and 46 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2012-05-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1880 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2012-05-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 286 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1880 J/kg
Mixed-layer CIN
-240 J/kg
Mixed-layer LCL
732 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
286 m²/s²
0-3 km storm-relative helicity
218 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

654 
WUUS53 KTOP 062101
SVRTOP
KSC045-062130-
/O.NEW.KTOP.SV.W.0058.120506T2101Z-120506T2130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
401 PM CDT SUN MAY 6 2012

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL DOUGLAS COUNTY IN EAST CENTRAL KANSAS...

* UNTIL 430 PM CDT

* AT 357 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR EUDORA...AND
  MOVING NORTHEAST AT 10 MPH.

  HAZARD...QUARTER SIZE HAIL AND 60 MPH WIND GUSTS.

  SOURCE...RADAR INDICATED.

  IMPACT...MINOR DAMAGE TO VEHICLES...ROOFS AND WINDOWS. MINOR TREE
           DAMAGE...WITH LIMBS UP TO ONE INCH IN DIAMETER BROKEN.

* LOCATIONS IMPACTED INCLUDE...
  EUDORA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3889 9516 3897 9517 3899 9516 3897 9513
      3898 9511 3896 9509 3898 9509 3899 9506
      3898 9505 3888 9505
TIME...MOT...LOC 2101Z 234DEG 10KT 3893 9510

HAIL...1.00IN
WIND...60 MPH

$$
3 follow-up statements
120 
WWUS53 KTOP 062105
SVSTOP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
405 PM CDT SUN MAY 6 2012

KSC045-062130-
/O.CON.KTOP.SV.W.0058.000000T0000Z-120506T2130Z/
DOUGLAS KS-
405 PM CDT SUN MAY 6 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR EAST CENTRAL
DOUGLAS COUNTY UNTIL 430 PM CDT...

AT 402 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR EUDORA...AND
MOVING NORTHEAST AT 10 MPH.

HAZARD...QUARTER SIZE HAIL.

SOURCE...TRAINED WEATHER SPOTTERS. AT 359 PM SPOTTERS REPORTED 
QUARTER SIZED HAIL 2 MILES SOUTHWEST OF EUDORA. 

IMPACT...MINOR DAMAGE TO VEHICLES...ROOFS AND WINDOWS.

LOCATIONS IMPACTED INCLUDE...
  EUDORA AND MAINLY RURAL AREAS OF EASTERN DOUGLAS COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3889 9516 3897 9517 3899 9516 3897 9513
      3898 9511 3896 9509 3898 9509 3899 9506
      3898 9505 3888 9505
TIME...MOT...LOC 2104Z 234DEG 10KT 3893 9509

HAIL...1.00IN
WIND...<50 MPH

$$
066 
WWUS53 KTOP 062117
SVSTOP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
417 PM CDT SUN MAY 6 2012

KSC045-062130-
/O.CON.KTOP.SV.W.0058.000000T0000Z-120506T2130Z/
DOUGLAS KS-
417 PM CDT SUN MAY 6 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR EAST CENTRAL
DOUGLAS COUNTY UNTIL 430 PM CDT...

AT 412 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR EUDORA...AND
MOVING EAST AT 5 MPH.

HAZARD...PING PONG BALL SIZE HAIL AND 60 MPH WIND GUSTS.

SOURCE...RADAR INDICATED.

IMPACT...DAMAGE TO VEHICLES...ROOFS AND WINDOWS. MINOR TREE DAMAGE...
         WITH LIMBS UP TO ONE INCH IN DIAMETER BROKEN.

LOCATIONS IMPACTED INCLUDE...
EUDORA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE IMMEDIATELY FOR LARGE HAIL AND DEADLY CLOUD TO GROUND
LIGHTNING. SEEK SHELTER INSIDE A WELL-BUILT STRUCTURE. STAY AWAY FROM
WINDOWS.

&&

LAT...LON 3889 9516 3897 9517 3899 9516 3897 9513
      3898 9511 3896 9509 3898 9509 3899 9506
      3898 9505 3888 9505
TIME...MOT...LOC 2117Z 255DEG 6KT 3891 9509

HAIL...1.50IN
WIND...60 MPH

$$
415 
WWUS53 KTOP 062132
SVSTOP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
432 PM CDT SUN MAY 6 2012

KSC045-062142-
/O.EXP.KTOP.SV.W.0058.000000T0000Z-120506T2130Z/
DOUGLAS KS-
432 PM CDT SUN MAY 6 2012

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL DOUGLAS COUNTY
HAS EXPIRED...

THE STORM WHICH PROMPTED THE WARNING IS MOVING OUT OF THE COUNTY.

ADDITIONAL STRONG THUNDERSTORMS ARE STILL POSSIBLE...AND A SEVERE 
THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 11 PM. 

LAT...LON 3889 9516 3897 9517 3899 9516 3897 9513
      3898 9511 3896 9509 3898 9509 3899 9506
      3898 9505 3888 9505
TIME...MOT...LOC 2117Z 255DEG 6KT 3891 9509

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 6, 2:42 PM CDT, 1 hour 19 minutes earlier.

Area forecast discussion, May 6, 2:42 PM CDT, 1 hour 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
242 PM CDT SUN MAY 6 2012

.DISCUSSION...

SHORT TERM FORECAST - TODAY AND TONIGHT...

A MOIST WARM SECTOR HAS BEEN IN PLACE OVER EASTERN KANSAS FOR
SEVERAL DAYS NOW...WHICH HAS BROUGHT MUGGY CONDITIONS TO THE AREA.
SATURDAY WILL LIKELY BRING THE FINAL DAY OF THESE WARM AND MUGGY
CONDITIONS FOR AT LEAST A FEW DAYS AS A COLD FRONT WHICH IS
CURRENTLY LOCATED ON A LINE BETWEEN KLNK AND KRSL WILL SWEEP THROUGH
THE AREA ON SATURDAY. THE MAIN CHALLENGE FOR TODAY WILL BE
DETERMINING THE THREAT FOR SEVERE WEATHER THIS AFTERNOON AND EVENING
AS THE COLD FRONT MOVES THROUGH THIS AFTERNOON. SHORT RANGE
CONVECTIVE MODELS HAVE STARTED TO CONVERGE ON A SOLUTION WHICH
BREAKS OUT CONVECTION ALONG THE FRONT OVER EASTERN MISSOURI AND
UNZIPS THE NE-SW ORIENTED FRONT TO THE SW THIS AFTERNOON. THE MAIN
UNCERTAINTY COMES WITH THE MID LEVEL ELEVATED MIXED LAYER(~700 MB)
WHICH FORECAST SOUNDINGS INDICATE IS RATHER FORMIDABLE. ALTHOUGH THE
CONVECTION ALLOWING MODELS INDICATE THAT UPWARD MOVING PARCELS WILL
BE ABLE TO OVERCOME THE CAP...IT WILL BE TOUGH GIVEN THE 8-9C TEMPS
AT 700 MB...WHICH MAY ACTUALLY WARM AS THE AFTERNOON PROGRESSES AS
WARMER AIR ADVECTS INTO THE AREA FROM SC KANSAS. ANOTHER ASPECT
REGARDING TODAYS CONVECTION IS A SUBTLE WAVE WHICH 500 MB PROFILERS
AT HILLBORO AND HAVILAND BACKED SLIGHTLY...THEN VEERED...WHICH
INDICATES A SUBTLE WAVE GOING THROUGH SC KANSAS. SOME ENHANCED
CUMULUS AND EVEN SOME LIGHT RADAR ECHOES HAVE FORMED IN CENTRAL
KANSAS...POSSIBLY IN RESPONSE TO THIS WAVE. THIS WAVE MAY ALSO GIVE
AREAS FURTHER TO THE EAST A BETTER CHANCE TO OVERCOME THE MID LEVEL
TEMP INVERSION...BY PROVIDING SOME MID LEVEL FORCING FOR ASCENT. ITS
UNCLEAR AT THIS TIME WHETHER IT WILL BE ENOUGH TO OVERCOME THE WARM
MID LEVEL LAYER. SHOULD CONVECTION BE ABLE TO BREAK OUT ACROSS THE
AREA THIS AFTERNOON IT WOULD LIKELY BE IN THE 21-23Z TIME PERIOD
ONCE THE FRONT REACHES KMHK. GIVEN AMPLE INSTABILITY OF 2500-3500
J/KG THERE WILL BE ENOUGH POTENTIAL ENERGY TO GET STRONG UPDRAFTS
ALONG THE FRONT. MODEST WIND SHEAR OF 30-40 KTS IN THE 0-6 KM LAYER
WILL GIVE ANY CELLS A LITTLE EXTRA LIFE...AND MAY ENHANCE THE THREAT
FOR LARGER HAIL AND POSSIBLY A FEW DAMAGING WIND GUSTS. TIME OF
ARRIVAL TOOL AND LINEAR EXTRAPOLATION INDICATES THAT THE FRONT
SHOULD BE CLEARED OF THE FORECAST AREA BY ROUGHLY 03Z...AND WITH THE
EXIT OF THE FRONT COMES THE END OF THE STRONGEST SHOWERS AND
THUNDERSTORMS. WILL KEEP CHANCE POPS IN THE NORTHEASTERN AND EAST
CENTRAL ZONES THROUGH 12Z AS SOME TRAILING STRATIFORM LIGHT SHOWERS
MAY PERSIST POST FROPA. WITH COOLER AND DRIER AIR ADVECTING INTO THE
AREA EXPECT MONDAY TO BE DRY WITH MUCH COOLER TEMPS CHARACTERIZED BY
MAX TEMPS IN THE LOWER TO MID 70S.

JL

MID TERM - MONDAY THROUGH WEDNESDAY...

THIS WILL BE A QUIET PERIOD AS A RIDGE OF SURFACE HIGH PRESSURE
GRADUALLY BUILDS INTO THE AREA FROM WEST TO EAST. MONDAY MORNING MAY
START OFF WITH A FEW SHOWERS IN THE AREA AMID SOME WEAK MID LEVEL
FORCING...A SITUATION NOT UNLIKE THE MORNING SHOWERS IN NORTH
CENTRAL NEBRASKA THIS MORNING. ANY SHOWERS SHOULD DISSIPATE/MOVE OUT
OF THE AREA BY NOON THOUGH WITH PARTLY CLOUDY SKIES THEREAFTER.
THERE WILL BE A PRETTY STOUT PRESSURE GRADIENT IN PLACE AND MIXING
TO AROUND 825 HPA EXPECTED WHERE LOW CLOUDS CLEAR OUT SHOULD HELP
CONTRIBUTE TO BREEZY NORTH WINDS. SOME HIGH CLOUDS AND CONTINUED
MIXING SHOULD HELP MODERATE TUESDAY MORNING LOW TEMPS A BIT...WITH
UPPER 40S AND LOWER 50S EXPECTED...WHILE WEDNESDAY MORNING MAY BE A
BIT COOLER WITH MID 40S EXPECTED UNDER THE SURFACE RIDGE AND LIMITED
CLOUD COVER. HIGH TEMPS MONDAY THROUGH WEDNESDAY WILL BE SEASONAL...
GENERALLY IN THE LOWER 70S EACH DAY UNDER MOSTLY SUNNY SKIES...
STABLE 850 TEMPS AND A WELL MIXED BOUNDARY LAYER. WEDNESDAY MAY BE
JUST A SHADE COOLER WITH A BIT MORE CLOUD COVER AND SLIGHTLY COOLER
TEMPERATURES ALOFT WITH THE PASSAGE OF THE UPPER TROUGH.

BARJENBRUCH

LONG TERM - THURSDAY THROUGH SUNDAY...

TEMPERATURES ARE FORECAST TO REMAIN NEAR TO SLIGHTLY ABOVE NORMAL...
LOWS IN THE 50S AND HIGHS IN THE 70S...THROUGH THE LONG TERM AS THE
AREA IS DOMINATED BY A ZONAL TO NORTHWEST FLOW PATTERN ALOFT. THERE
WILL BE A FEW SHORT WAVE TROUGHS MOVING THROUGH THIS UPPER LEVEL
FLOW WITH A SURFACE FRONTAL BOUNDARY EXPECTED TO MEANDER ACROSS THE
CENTRAL PLAINS FRIDAY THROUGH SUNDAY. THIS FRONT MAY COUPLE WITH THE
WEAK TROUGHS TO BRING THUNDERSTORM CHANCES TO THE AREA FROM FRIDAY
AFTERNOON THROUGH SUNDAY AFTERNOON. CONFIDENCE IN THE TIMING AND
OVERALL PRECIP CHANCES THROUGH THIS PERIOD IS LOW THOUGH...AND HAVE
GONE WITH LOW END POPS AT THIS TIME.

BARJENBRUCH

&&

.AVIATION...

OUTFLOW BOUNDARY FROM NEBRASKA CONVECTION HAS MOVED THROUGH MHK
TERMINAL ALREADY AND LOWERING CIGS TO MVFR AND SHIFTING WINDS TO
THE NORTH. THIS SHOULD LAST UNTIL ABOUT 15Z THEN BECOME VFR AGAIN.
FURTHER EAST TO TOP AND FOE THE BOUNDARY MOVES THROUGH BY 13Z THIS
MORNING. AN MVFR CIG IS POSSIBLE AT TOP AND FOE. WINDS MAY BECOME
LIGHT AND VARIABLE THEN BECOME SOUTHEAST TO SOUTH AGAIN. TIMING OF
CONVECTION A LITTLE TRICKY AS MAIN COLD FRONT WILL MOVE THROUGH
LATER TODAY...WENT VCTS AFTER 18Z THEN ADDED A TEMPO GROUP FOR TOP
AND FOE WITH MVFR CIGS AND VSBYS. CONVECTION SHOULD CLEAR THE
TERMINALS BY 03Z WITH SOME -SHRA THEREAFTER.

53

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, May 6, 2:34 PM CDT, 1 hour 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
234 PM CDT SUN MAY 6 2012

KSZ008>012-020>024-026-034>040-054>056-058-059-071945-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
234 PM CDT SUN MAY 6 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THUNDERSTORMS ARE POSSIBLE ACROSS THE AREA TODAY...MAINLY SOUTH
AND EAST OF A HIAWATHA TO ABILENE LINE. THE STRONGEST
THUNDERSTORMS COULD BE SEVERE AND PRODUCE QUARTER SIZED HAIL AND
DAMAGING WINDS AROUND 60 MPH...MAINLY THIS AFTERNOON AND EVENING.
LOCALLY HEAVY RAINFALL IS ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THUNDERSTORM CHANCES RETURN TO THE AREA LATE FRIDAY INTO SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 6, 5:51 PM CDTSevere Thunderstorm WarningTOPDouglas, Jefferson20 min
May 6, 6:14 PM CDTSpecial Weather StatementTOPDouglas46 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.